Oklahoma, 2010

Damaging Winds in Oklahoma, August 1, 2010

August 1, 2010 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed along and to the north of a stationary frontal boundary extending across the area. Some of the thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and to the north of a stationary frontal boundary extending across the area. Some of the thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 1, 2:02 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 2:02 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
302 PM CDT SUN AUG 1 2010

.DISCUSSION...
WILL KEEP THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY CONFIGURATION
AS IT IS FOR NOW. WILL ALSO KEEP THE WEDNESDAY EVENING EXPIRATION
TIME THE SAME BUT IT WILL MOST LIKELY NEED TO BE EXTENDED.

FRONTAL BOUNDARY THAT MOVED INTO THE AREA YESTERDAY IS IN THE PROCESS
OF MOVING BACK NORTH ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
AS A WARM FRONT. ISOLATED SHOWERS HAVE POPPED UP ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TODAY...WILL MAKE A LAST
MINUTE DECISION ON POPS FOR THIS EVENING.

MONDAY AND TUESDAY LOOK TO BE THE TWO HOTTEST DAYS WITH THE MAJORITY
OF THE FORECAST AREA SEEING TRIPLE DIGIT TEMPS AS THE UPPER LEVEL RIDGE
REMAINS FIRMLY ENTRENCHED ACROSS THE AREA AND THE 850 MB TEMPERATURES
APPROACH 27 DEGREES CELSIUS.

WEDNESDAY AND THURSDAY WILL ONLY BE SLIGHTLY COOLER. A FRONTAL BOUNDARY
WILL APPROACH NORTHER PORTIONS OF THE AREA ON THURSDAY BRINGING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF A NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. MAY NEED TO ADD POPS FOR FRIDAY AND
SATURDAY AS THE FRONT LINGERS NEAR THE OKLAHOMA/KANSAS BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79 104  81 104 /  10   0   0   0
FSM   78 105  80 105 /  20   0   0   0
MLC   73 106  78 104 /  10   0   0   0
BVO   74 104  75 104 /  10   0   0   0
FYV   74 101  75  99 /  20   0   0   0
BYV   72  99  76 100 /  20   0   0   0
MKO   76 103  77 102 /  10   0   0   0
MIO   75 101  76 102 /  20   0   0   0
F10   75 104  78 102 /  10   0   0   0
HHW   73 107  77 105 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR OKZ060-OKZ061-
     OKZ067-OKZ070-OKZ072.

     HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ068-OKZ069-OKZ071-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...22
LONG TERM....10
Hazardous weather outlook, Aug 1, 2:35 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT SUN AUG 1 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
335 PM CDT SUN AUG 1 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...THE ARKANSAS RIVER VALLEY FROM TULSA TO
                                MUSKOGEE TO FORT SMITH.

DISCUSSION...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON AND
INTO THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. HEAT INDICES ARE CURRENTLY
NEARING THEIR AFTERNOON MAXIMA...IN THE 105 TO 115 RANGE...AND
WILL REMAIN ELEVATED THROUGH THE REMAINDER OF THE AFTERNOON AND
EVENING. OVERNIGHT LOW TEMPERATURES WILL REMAIN WARM...ESPECIALLY
IN THE MORE URBAN AREAS...AND WILL PROVIDE LITTLE RELIEF FROM THE
AFTERNOON HEAT.

ISOLATED STRONG TO NEAR SEVERE THUNDERSTORMS WILL ALSO REMAIN
POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE
EVENING HOURS...MAINLY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED THIS
AFTERNOON IN RESPONSE TO THE HOT AND HUMID CONDITIONS...AND A WARM
FRONT LIFTING NORTHWARD ACROSS THE AREA. WHILE THE OVERALL SEVERE
THREAT IS LOW WITH THESE STORMS...GUSTY WINDS...AND ISOLATED
DAMAGING GUSTS WILL BE POSSIBLE WITH THE STRONGEST CELLS. THE
AREAL COVERAGE OF THE THUNDERSTORM ACTIVITY WILL DECREASE WITH THE
LOSS OF DAYTIME HEATING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION IS NOT LIKELY...BUT MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
DANGEROUS HEAT INDICES WILL CONTINUE THROUGH THE UPCOMING WEEK AND
LIKELY INTO NEXT WEEKEND...WITH UPPER LEVEL HIGH PRESSURE
PERSISTING OVER THE REGION. HIGH TEMPERATURES MAY APPROACH RECORD
LEVELS IN A FEW LOCATIONS MONDAY OR TUESDAY. MAXIMUM AFTERNOON
HEAT INDICES WILL CONTINUE IN THE 105 TO 115 RANGE.

A SURFACE BOUNDARY IS EXPECTED TO APPROACH THE AREA ON
THURSDAY...WHICH COULD PROVIDE SOME THUNDERSTORM ACTIVITY TO
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SIGNIFICANT ABATEMENT
IN THE EXCESSIVE HEAT SITUATION IS NOT EXPECTED WITH THIS
BOUNDARY...HOWEVER.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT FOR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HEAT STRESS IMPACTS WILL
LIKELY CONTINUE. RESPONSE TO HEAT RELATED IMPACTS SHOULD BE
ANTICIPATED BY LOCAL AUTHORITIES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 1, 2:48 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
348 PM CDT SUN AUG 1 2010

OKZ068-012115-
CHEROKEE OK-
348 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL CHEROKEE

AT 347 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE ACROSS
CENTRAL CHEROKEE COUNTY. THESE STORMS WERE NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3592 9483 3590 9511 3616 9510 3616 9487
TIME...MOT...LOC 2047Z 309DEG 2KT 3608 9494

The radar

The Tulsa radar (KINX), 61 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 1, 3:03 PM CST
Where
Cherokee County, 10 mi NNE of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.054, -94.902

The public reported numerous tree limbs broken from strong thunderstorm winds at the Eagle Bluff Resort.

Thunderstorm Wind, Le Flore

When
August 1, 5:53 PM CST
Where
Le Flore County, Poteau Kerr Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.020, -94.620

Strong thunderstorm wind with measured gusts to 59 mph blew down large tree limbs and power lines on the east side of town.

Thunderstorm Wind, Le Flore

When
August 1, 7:00 PM CST
Where
Le Flore County, 0.5 mi W of Fanshawe
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.951, -94.909

Strong thunderstorm wind snapped a tree and blew down numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252321, 252330, 252333.